Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 181, NWS Wichita, KS

June 14, 2001Elk County, Montgomery County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2001, 12:35 PM CDT for Elk County, Montgomery County, Wilson County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 12:35 PM CDT (17:35 UTC)
Expired
Jun 14, 2001, 1:15 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Elk County, KS, Montgomery County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 139 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 1:00 PM CDTThunderstorm Wind 61 EElk City, KSLimbs at least 3 inches in diameter downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 5.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2808 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WUUS53 KICT 141735
SVRICT
KSC049-125-205-141815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1235 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN SOUTHEAST KANSAS
  EASTERN ELK COUNTY IN SOUTHEAST KANSAS
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 115 PM CDT.

* AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
  OF LONGTON TO 3 MILES NORTH OF DEARING...OR ALONG A LINE EXTENDING
  FROM 39 MILES WEST OF CHANUTE TO 5 MILES NORTHWEST OF
  COFFEYVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR INDEPENDENCE AROUND 1240 PM CDT...
  NEAR NEODESHA AROUND 100 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

THIS IS A DANGEROUS LINE OF STORMS. SEEK A STURDY SHELTER
IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR 
WILSON...EASTERN ELK AND MONTGOMERY COUNTIES UNTIL 115 PM CDT.

LAT...LON 3748 9618 3700 9570 3730 9554 3774 9581

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:10 AM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, Jun 14, 4:10 AM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CDT THU JUN 14 2001

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES FOR
CONVECTION TODAY...FOLLOWED BY A BRIEF COOL DOWN.

THE STRONG CAPPING INVERSION HAS CONFINED ALL THE CONVECTION TO THE
FAR NORTHWESTERN SECTIONS OF OUR CWA EARLY THIS MORNING.  AS THE
MESOSCALE UPDATE POINTED OUT...DRAMATIC COOLING IN THE MID LEVELS OF
THE ATMOSPHERE WILL TAKE PLACE BETWEEN 9Z AND 12Z THIS MORNING.  A
STRONG LOW LEVEL JET BETWEEN 50 AND 70 KNOTS WILL HELP FEED THE
CONVECTION.  THEREFORE...EXPECT SCATTERED ELEVATED SHOWERS AND
THUNDERSTORMS TO BREAK OUT TOWARDS MORNING.

THERE IS A PRETTY GOOD TEMPERATURE GRADIENT BEHIND THE COLD FRONT
THIS MORNING.  AS OF 1 AM...RUSSELL WAS 57 DEGREES AND GREAT BEND
WAS 82 DEGREES.  HOWEVER...EXPECT THIS COLD FRONT TO PROGRESS VERY
SLOWLY TO THE EAST THIS AFTERNOON.  WITH THAT SAID...EXPECT DRYER
AIR TO WORK IN WEST OF I-135 THIS AFTERNOON...BRINGING AN END TO THE
CONVECTION.  HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL
RE-DEVELOP THIS AFTERNOON TO THE EAST OF THIS AREA.  SOME OF THESE
STORMS WILL LIKELY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS.  A LOOK AT THE MESO-ETA SOUNDINGS SHOW ABOUT 2000 TO 3000
J/KG OF CAPE.  HOWEVER...THEY THINK THE HIGH IS ONLY GOING TO BE IN
THE MID 70S BECAUSE OF INPUT FROM THE MODEL QPF.  THEREFORE...IF YOU
MODIFY THE SOUNDING WITH TEMPERATURES APPROACHING 90 DEGREES...YOU
GET CAPES OF OVER 4000 J/KG.  AS FOR THE TORNADO POTENTIAL...THERE
IS PLENTY OF SPEED SHEAR...BUT THE DIRECTIONAL SHEAR DOES NOT LOOK
THAT IMPRESSIVE.  THE MODELS DO NOT SHOW THE SURFACE WINDS BACKING
THAT MUCH AFTER SUNSET...BUT SOMETIMES THEY DON'T PICK UP ON THIS
REALLY GOOD.

THE SHOWERS AND THUNDERSTORMS WILL EXIST SOUTHEAST KANSAS THIS
EVENING.  MUCH COOLER AND DRYER AIR WILL WORK IN AS TEMPERATURES
FALL INTO THE 50S TO NEAR 60 UNDER CLEAR SKIES AND LIGHT WINDS.

FOR TOMORROW...THE ETA MODEL IS SHOWING A WEAK SHORTWAVE MOVING
ACROSS KANSAS IN THE WESTERLY FLOW ALOFT.  THE 700 MB RELATIVE
HUMIDITIES SATURATE ACROSS CENTRAL KANSAS AT 00Z TOMORROW.  THE
SURFACE PATTERN SHOWS A WEAK SURFACE DRY LINE DEVELOPING OVER
CENTRAL KANSAS...WITH 60 DEWPOINTS IN SOUTH CENTRAL KANSAS.  THE
PROBLEM IS THE DEPTH OF THE MOISTURE IS EXTREMELY SHALLOW AND FEEL
RIGHT NOW A DRY FORECAST IS THE WAY TO GO.  HOWEVER...WITH COLD
TEMPERATURES ALOFT AND NO CAP...AFTERNOON SHIFT WILL HAVE TO TAKE
ANOTHER LOOK AT THIS.

IN THE EXTENDED FORECAST...UPPER LEVEL RIDGE BUILDS BACK INTO THE
REGION TROUGH EARLY NEXT WEEK.  THEREFORE...CURRENT TEMPERATURES
WARMING BACK INTO THE LOW TO MID 90S LOOKS GOOD.  BEFORE THAT
HAPPENS...THERE WILL BE SOME FLOW COMING OVER THE ROCKIES...SO CAN'T
RULE OUT SOME NOCTURNAL CONVECTION.  HOWEVER...THINK CHANCES ARE TOO
SMALL TO PUT IN THE FORECAST.

FCSTID = 8/FRANK
ICT   89  58  84  61 /  40  10   0   5
HUT   83  55  84  60 /  20   0   0   5
EWK   84  56  84  60 /  20   0   0   0
EQA   88  57  84  61 /  40  10   0   5
WLD   89  57  84  61 /  40  20   0   5
RSL   77  51  84  59 /   5   0   0   5
GBD   78  52  84  59 /   5   0   0   5
SLN   82  55  84  60 /  10   0   0   5
MPR   82  55  84  60 /  10   0   0   5
CFV   89  60  84  60 /  60  40   0   5
CNU   89  59  84  60 /  60  40   0   5
K88   88  59  84  60 /  60  40   0   5

.ICT ...NONE.

In the hours before

Special weather statement, Jun 14, 11:30 AM CDT, 1 hour 5 minutes before
KSZ070>072-094>096-098>100-142230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CDT THU JUN 14 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST KANSAS
INCLUDING THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

SYNOPSIS:
A SLOW-MOVING COLD FRONT IS PUSHING EAST INTO SOUTHEAST KANSAS WHERE
WARM AND VERY MOIST AIR RESIDES. THE ATMOSPHERE IS SUFFICIENTLY
UNSTABLE TO SUPPORT FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON
ACROSS SOUTHEAST KANSAS. BOTH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FROM THESE THUNDERSTORMS THIS AFTERNOON.

SEVERE LOCAL STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS ACROSS SOUTHEAST KANSAS SHOULD BE READY FOR
ACTIVATION THIS AFTERNOON.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:23 PM CDTSevere Thunderstorm WarningICTRussell67 min
Jun 13, 11:41 PM CDTSevere Thunderstorm WarningICTRussell64 min
Jun 14, 1:05 PM CDTSevere Thunderstorm WarningICTWoodson40 min
Jun 14, 1:22 PM CDTSevere Thunderstorm WarningICTAllen38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.